Dr Bob, can you help me PLEASE? I am now 34 yrs old. In May 2008 I had receptive anal sex during which time the condom broke. I always use condoms. I attended a clinic the following day and started PEP about 14 hours afterwards for 28 days. My baseline HIV test was negative. 2 weeks after starting PEP my glands in my neck swelled up, I had severe pain in the back of my neck also. I have swollen glands in my arms above my elbows, both sides of my neck, under my collar bone, behind my knees, under my arms and around my groin. I took another HIV test at 3 months after PEP which was also negative. I have also had tests for other std's which are also negative. My glands are still swollen but not as large as they were. I have diahorrea. Since my last test my neck and face is constantly bright red. Also my penis and scrotum now turn bright red after an erection and leaves red sore marks which I have never had before.I have had a urine test which showed nothing. I also have red marks on my forehead like little acne spots. I have not had acne since I was 17 yrs old. Also also have many headaches now. I have had a CBC which shows nothing abnormal. I had EBV when I was 21 and CMV 3 years ago. There seems to be no other reason. My HIV specialist is stumped by my swollen glands. He has no answers for my symptoms but has only performed the HIV test as well as CBC. I have not had a fever but have had bad chills. Could this be ARS? What causes the glands to swell, is it the virus or antibodies? My HIV specialist has said that HIV antibodies should have appeared by now. Yet the CDC states 3 months and 6 months. Could the virus have got past the antivirals and hidden in the glands? How long are antivirals effective for? I know you cannot make a diagnosis. Can you please answer the questions I have?
Thank you so much.
Unfortunately, I cannot diagnose the cause of your symptoms over the Internet, as I do not have access to your complete medical file and all of your laboratory test results or have the benefit of a physical examination. However, with negative HIV-antibody tests at baseline, two weeks and three months plus completing a full 28-day course of PEP, the chances you contracted HIV and that your symptoms are related to HIV ARS (acute retroviral syndrome) are extremely remote at best. The post-PEP HIV testing guidelines do recommend one additional follow-up test at the six-month mark and I agree you should get this test for definitive confirmation of your HIV-negative status.
There are many potential causes for the nonspecific symptoms you report swollen glands, diarrhea, rash, headaches, chills, etc. If indeed your HIV specialist is "stumped," you should ask for a referral for additional evaluation or a second opinion.
To respond to your specific questions:
I strongly doubt you are experiencing HIV ARS.
Lymph nodes swell due to an immunological mechanism whereby the immunologic components within the lymph nodes attempt to battle incoming germs. Part of this process is the production of specific antibodies. However, there are other components to the immune response in play as well.
The half-life of antiretroviral drugs varies from medication to medication.
Mark, your HIV test results to date are extremely encouraging. Try not to perseverate on HIV as the only possible cause of your symptoms. A second opinion may be helpful if your current physician truly "has no answers."